Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir & Viracept for 12 years, now neuropathy?
Feb 5, 2010

I stumbled upon your web site about a month ago and I must say I have found it very informative. That being so, I have a few questions of my own. I was diagnosed 12 years ago and have been taking Combivir and Viracept since the very first day. A few years after diagnosis I found I had gained a whopping 30 lbs. so I started a very good weight loss/nutrition program to remove the weight. I have worked very hard to remain fit and healthy but find that I still have a protruding belly that no amount of dieting or excercise seems to be flattening. My limbs and face show little to no signs of wasting and appear healthy. Could the belly be sticking around due to my meds? Also, in the last two months I have been suffering from severe leg pain/aching. My Dr. gave me gabapentin and sent me for an MRI with Contrast to rule out any spine or back issues. As of today I have not been informed of the MRI results but they have referred me to a Neuropathy Pain Management Clinic for further consultation. Again, would this aching leg ailament have anything to do with being on the same "old" regiment for so long and should I consider switching? My VL runs between undetectable and 480, my cd4 is usually between 950 and 1200 with the percentages being between 32-34%. I have recently been diagnosed as having a B-12 deficiency (256) and read that combivir can block the absorbtion of B-12. Sorry for the rambling but is there any combination of newer meds you would recommend that might help relieve any or all of these issues? Fat/protruding belly, leg pain/ache, and low B-12 levels. My current regiment has always seemed successful and I fear change but I am also not happy with these other issues that have recently popped up...I anxiously await any ideas you may have.......

Response from Dr. Henry

Your regimen has not had much of an association with peripheral neuropathy but it can happen. Increased intra-abdominal fat has not been as much of a feature of HIV-related fat problems as fat loss. Abdominal fat gain is a major problem in the general population (often strong genetic component so what do similarly aged or older relatives in your family look like is a glimpse into your own genetics) so has been more difficult to link certain HIV regimens with increased abdominal fat. That being said there are some individuals who seem more sensitive to fat problems with certain drugs. Depending on your treatment/resistance history a switch to a possibly more fat friendly HIV regimen (ie off Combivir to Truvada and off nelfinavir to raltegravir or possibly an NNRTI) merits discussion. Affordable and long term safe and effect treatment options for intrabdominal fat remains sub-optimal (you are already doing the diet and exercise intervention it sounds like). KH



Previous
Reglan/Metoclopramide
Next
changing meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement